Tentative painkiller question - Tramadol

1 to 20 of 30 messages
Dustboy    pirate
31/05/2012 at 23:59

One of the guys at my club suggested approach the GP for Tramadol to kill sacroiliac back pain as the existing meds not cutting it. (Celebrex & Paracetomol).

I don't want it long term, just to get through a couple of century rides and Outlaw.

Any thoughts (obviously consult GP etc). Just wondered if it's a silly idea? 

01/06/2012 at 06:25
I suffer with nasty back spasms every once on a while often brought on by something really daft (last time pushing a drawing pin into the ceiling!). The pain is awful ans for this I have prescribed diazepam to relax the muscles and voltatol for the pain relief. I would say your GP would know what's best, but each time my back goes, which is usually about every 18mths one hour long session with a chiropractor bending be about usually sorts it!
01/06/2012 at 07:46
I work in a pharmacy tramadol can be addictive, also they can make you feel very drowsy and nauseous, along with many other side effects they can have, having said that they are a good pain killer. At the hospital I work when they are prescribed to a patient we only dispense the minimum amount because of the addictive nature of them. Doesn't really answer your question, but hope it helps.
01/06/2012 at 09:34

Dusty - I wouldn't use tramadol for back pain when riding - it's more likely to send you to sleep which could be a bit dodgy!!  it's fine when you're static but it's not intended to help with exercise pain

I also suffer some chronic lower back pain on the bike - the result of years of rugby - and I've found the best solutions for this when riding is 

  • do more riding! your back gets used to it
  • use either ibuprofen or diclofenac (Voltarol).  these take about 20 mins to kick in but reduces the pain.  I usually use 2 x 200mg of brufen

 

01/06/2012 at 09:53

Another no for Tramadol here...although I'm slightly biased as I'm allergic to all opiates (take it and I die) but a big yes to diazepam. Also suffer with muscle spasms in my lower back - thankfully and touch wood they have been less since I started running and the more I do, the less it hurts. 

Definitely speak to your GP though...everyone I know that has taken tramadol has been violently sick after taking it not to mention very drowsy too.

01/06/2012 at 10:17

strange thing is that tramadol did bugger all for me for pain relief when I was prescribed it a few years ago following some operations.  I find diclofenac a much better pain killer, followed closely by co-codamol (codeine & paracetamol).

best of the lot is pure morphine but they don't hand that out a lot - I was given some many years ago following a bone operation - made me high as a kite but an hour later I was violently sick

Dustboy    pirate
01/06/2012 at 20:11

Cheers guys, sounds nasty stuff. Can you get co-codamol over the counter? (Celebrex covers off the brufen & doclofenac NSAID side)

01/06/2012 at 20:24

@Dustboy - you can get co-codamol over the counter but you get the stronger stuff prescribed by the doctor only (go figure). I'd be careful of combining co-codamol and NSAIDS. I've had some side effects from using them both together.

01/06/2012 at 20:44
Co-codamol is available as 8/500 over the counter or 30/500 from the GP
>
02/06/2012 at 02:08

celebrex is an odd choice of pain killer. there are safety concerns regarding COX-2 selective inhibitors as they are known to increased cardiovascular and stroke risk. it certainly is something i have never prescirbed.

 

if you want a good anti-inflammatory take volterol / diclofenac. i do not think you should be using either tramadol or codeine as if you are in this much pain to need stronger anaglesia you probably have something serious going on. you should really get reviewed by a physiotherapist.

>
02/06/2012 at 08:20
I hate Tramadol with a passion!

The Doc gave me a large prescription for it when I had chickenpox recently. Seems I must be hyper-sensitive to it: it was giving me auditory and visual hallucinations! In between feeling utterly dreadful, it gave me two periods of complete euphoria where I was high as a kite. Nightmarish stuff, for me.

This is not supposed to be a common reaction to the drug. A search of online forums will suggest that neither is it completely uncommon.

Knocked it on the head after a day.
02/06/2012 at 08:29
As above. I had it given me after a shoulder operation. Sent me nuts!
02/06/2012 at 17:32

Another one who threw up on Tramadol.  I would go for a codeine/para mix - plus it will keep any runners trots at bay.

02/06/2012 at 21:43
Oh yes! It made me blow chunks too.
03/06/2012 at 02:42

I was given tramadol by my GP for lower back pain (lumber/sacroiliac) and took only a few....instant sleeping pill! (well, almost instant, within 20 mins easy!) I had been taking coedine (30mg) and it hadn't been doing enough for me, I had been taking co-codamol, initially 8/500 and then 15/500 prior to that. I had been worried about being addicted to the coedine and had hoped for a diagnosis rather then some more pills but.....pill happy Doc doesn't do diagnosis.

 

I doubt I will take any more Tramadol, it did help me to sleep which was fantastic but it also knocked me out the next day and this meant everything felt very slow and difficult.

 

If its any help, I also have to take an NSAID called Mefenamic Acid. Its a heavier version of ibuprofen and I've no doubt there are other versions out there, when I had to take it once I'm a day or two in its built up enough to work properly and does help with reducing the pain. Sadly the pain comes back when I stop taking the pills. They can't be taken every day because they would start to not work as well as I'd get used to them. The pain I am supposed to take them for is too unbearable to risk taking them every day! Could help you with times it flares up though?

03/06/2012 at 14:47

If you have pain of sufficient severity that you need tramadol, don't do it! It's a horrible, addictive drug, and it messes with your mind. (it also produces spectacular vomiting in me, but that's my problem- not that uncommon a response). Also, you'd fail a drug teat if you're in any serious competition.

NSAID's- whichever, doesn't matter which- voltarol is one of the best.

Heat/ cold pads, ? TENS machine.

Sports physio is better source of advice than GP for this, I suspect. (I'm a doctor- GP's aren't trained to deal with this sort of thing unless they have a specific interest)

04/06/2012 at 10:19

I was prescribed Tramadol when I ruptered a disc in my back last year.  In my experience it is a very effective painkiller - nothing else gave me enough pain relief to be able to sleep, but I was in a constant mental fog, drowsy and it made me constipated.  It is also addictive and I could not imagine actually doing any strenuous activitity while taking it!

04/06/2012 at 13:13
Voltarol is not an option with IBS, it's not good/kind on the stomach
05/06/2012 at 09:37

I know of someone who was given Tramadol after an operation - suffered awful hallucinations and refused any more. Also our old dog was prescribed Tramadol and he was mentally and physically all over the place so was quickly switched to something else. I can't imagine anyone being able to do anything while on this drug, which I think should be heading for the banned list.

Have you tried acupuncture -  much gentler and effective.

Dustboy    pirate
05/06/2012 at 21:32

Wow, lot's of info here. Thanks all. Seems the "T" word is unwise. Celebrex was prescribed as I get IBS so brufen etc not so good on the stomach. Only use it occasionally.

Currently under investigation with fizzio, sorted some gait issues with orthotics but he says "evidence of significant trauma" in the area. Trouble is, I have no idea or memory of it. He thinks we can get to the bottom of it, but not before Outlaw, and delaying/going back again may not be an option.

 

1 to 20 of 30 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums